Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 147, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2023, 11:56 PM EDT for Warren County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2023, 11:56 PM EDT (03:56 UTC)
- Expired
- Aug 25, 2023, 1:00 AM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 10:45 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 24, 10:45 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service State College PA 1045 PM EDT Thu Aug 24 2023 .SYNOPSIS... A line of storms over Lake Erie and southern Michigan is expected to move southeast and across much of PA overnight. Some storms could be severe with damaging winds the most likely threat. Friday looks like a humid day with only isolated storms, mainly in the afternoon. Saturday should be less humid and cooler, but still hold scattered afternoon showers and thunderstorms. Sunday and Monday look slightly cooler and mainly dry. && .NEAR TERM /UNTIL 8 AM FRIDAY MORNING/... Storms over LE, now, but have no punch to them. The best thermodynamics remain west of the CWA, even for the next 2 hrs as the first storms should enter the NWrn couple counties of our CWA. Latest SPC SVR Watch comes right up to the border, and that seems reasonable looking at the most recent SPC mesoanalysis graphics. Our area is certainly more stable in the low levels than all of CLE's and most of PBZ's warning areas. Cells headed for wrn NY are weaker, but deep layer shear is still progged to be respectable at 30-35KT over our nrn/wrn counties in the next few hours. We will continue to monitor the progression of the huge complex over MI. The latest progs from RAP and HRRR pull that complex mainly to the south and into the inflow where 70-75F dewpoints live (OH and far wrn PA). This seems like a reasonable expectation, given our relatively low current dewpoints (65-69F) in our wrn counties. A slight bulge in EHI is seen over Warren Co at this point, so there is still a small chc of a spinning storm. Will continue the course for this update, as timing and intensity of precip are on track. Prev... First inklings of storms (some severe) back over central Lower Michigan and near MKE. If those cells are the beginning of the anticipated MCS, they are perhaps just 1-2hrs ahead of schedule to make it into our nrn counties. Local radar is very quiet with the heaviest of our showers (no TS) moving S out of the CWA at 7 PM. Due to nebulous and haphazard forcing for the next few hours, we'll maintain 20-30 PoPs for all of the area. But, most places should stay dry or only see a sprinkle or two. Still very interesting to watch how this potential event unfolds. Local sfc/llvl stability is weak, but has been in place for quite a while. Dewpoints have risen a few degs F over the last couple of hours. Will hold onto all wording of poss svr and heavy rain/flooding for the time being. The flooding threat may be more across the N than W if some storms can line up and train across the nrn mtns. The anticipated line/bow of storms trailing south of the weak sfc low slated to move in from the W overnight will be moving pretty fast to make any prolonged heavy rain which could hold the potential for flooding. This is especially true since we have had very little rain over the past several days. It's been since the 18th that we had more than a half of an inch of rain anywhere in our CWA (a stripe from UNV to IPT and to the NE). Prev... Convergence along nose of a weakening 850 mb speed max is maintaining patchy light drizzle and isolated pockets of light rain over eastern third of central PA early this afternoon. Shortwave responsible for most of the forcing for upward vertical motion is exiting to the southeast, with a lull in the isolated shower activity expected for most into this evening. Most of this time will be relatively rain free, but given nearly saturated soundings in the 0-2km layer, combined with an upsloping southeast flow, we can't rule out some occasional patchy drizzle across central and eastern areas. Main concern remains convective potential late tonight into early Friday and associated severe wx risk and heavy rain potential. Model consensus tracks a fast- moving shortwave from the GLAKS late tonight which may erode capping enough for a possible MCS across Western PA tonight. Deep layer moisture pools in this area, with PW in excess of 2"+ over the Alleghenies overnight. CAMs remain rather divergent, but with moisture pooling strongly over the Alleghenies, it appears the main heavy rainfall threat will be focused there. Still some indications of potentially strong to severe storms reaching western and central PA counties mainly from midnight through 4AM accompanying the MCS. If convection were to remain somewhat surface based, updraft helicity fields even support the possibility of a isolated tornado in the vicinity of the NY/PA border (NW PA) where progged low level shear is highest at the intersection of the low level jet and the surface warm front. Elsewhere, the severe weather threat looks low in the stable air across the eastern half of the state. However, ensemble plumes support a good chance of elevated convection in this part of the state tonight associated with strong warm advection at the nose of the low level jet. Ensemble plumes indicate most likely areal average rainfall tonight in the 0.25 to 0.50 inch range. However, +2SD pwats will likely support torrential downpours with any tstorms and the latest HREF supports localized totals of 3+ inches over northern PA, where WPC currently highlights a slight risk of flash flooding. && .SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY/... Front exits my south/southeastern counties early Friday morning with gradual deep layer drying throughout the morning and into the afternoon. Still expect fairly considerable cloud cover on Friday however, with sfc dewpoints slow to fall, waiting for secondary boundary to drop across the region Friday night into Saturday morning. Saturday should feature plenty of sunshine and lower humidity as high pressure noses into the region from Ontario. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... As the upper-level ridge continues to retrograde we can expect to see slightly below average temperatures and somewhat wet conditions across the Commonwealth for the extended period. By sunday the 500mb ridge will be confined to the four corner region of the western United States and allow for an amplifying trough to progress through Pennsylvania from the north on Tuesday into Wednesday. Sunday is expected to be dry with max expected temperatures to be in the low 70s to the north east and reach 80 in the Susquehanna valley. A short-wave will pass overhead Monday and bring a slight chance of rain to the area during the afternoon hours before the main trough propagates through. Tuesday into Wednesday may hold some heavier showers and thunderstorms, but the flow of best moisture from the S/E will be meager and may not line up with the approach/passage of the trough and cold front moving down from the Upper Midwest/Great Lakes. Additionally, some uncertainty remains in the guidance for what temperatures will be like at the end of the extended period. Temps will all depend on how quickly the ridge rebuilds over the midwest. As a result, decided to stick with the NBM for temperatures for the end of next week. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... A line of thunderstorms that is currently developing over Michigan will impact the area overnight. Current thinking is that the line should approach BFD around 05Z and then continue pushing southeastward through the night, but the exact timing is still somewhat uncertain. Gusty winds and heavy downpours will be the main threats with these storms. While VFR conditions will be possible for a few more hours, cigs will lower ahead of the approaching thunderstorms to MVFR/IFR. Ceilings will likely stay MVFR for most locations through the morning with a few lingering showers, but southern sites could see low VFR conditions return later in the day. Outlook... Sat...Showers/t-storms possible in the afternoon. Sun-Tue...VFR conditions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Dangelo NEAR TERM...DeVoir/Fitzgerald/Dangelo SHORT TERM...DeVoir/Fitzgerald LONG TERM...Bauco/Bowen AVIATION...Bauco
Hazardous weather outlook, Aug 24, 5:51 AM EDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service State College PA 551 AM EDT Thu Aug 24 2023 PAZ036-063>066-251000- Franklin-Cumberland-Adams-York-Lancaster- 551 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with gusty winds are possible Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-045-251000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 551 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds, hail and torrential downpours are possible in some locations tonight, especially across the northwest corner of the state. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ042-046-049>053-056>059-251000- Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland- Columbia-Perry-Dauphin-Schuylkill-Lebanon- 551 AM EDT Thu Aug 24 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Heavy showers and thunderstorms are possible tonight, which could result in flooding in a few locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 24, 11:43 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
1143 PM EDT Thu Aug 24 2023
PAZ004-005-250445-
McKean PA-Warren PA-
1143 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT WARREN AND NORTHWESTERN MCKEAN
COUNTIES THROUGH 1245 AM EDT...
At 1140 PM EDT, Doppler radar showed a wide area of thunderstorms
developing over the region. A line of storms moving on-shore from
Lake Erie could produce strong wind gusts.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warren, Bradford, Sheffield, Columbus, Youngsville, Wetmore, Russell,
Spring Creek, Scandia, Lottsville, Ludlow, Marshburg, Grand Valley,
Warren South, Garland, Kinzua Dam, Chapman State Park, Tidioute,
Sugar Grove and Starbrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4199 7961 4200 7861 4162 7892 4163 7961
TIME...MOT...LOC 0340Z 327DEG 19KT 4214 7964
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:43 PM EDT | Special Weather Statement | CTP | Warren | 62 min |
| Aug 25, 12:46 AM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Warren | 44 min |
| Aug 25, 1:09 AM EDT | Special Weather Statement | CTP | Cambria, Clearfield | 36 min |
| Aug 25, 1:16 AM EDT | Special Weather Statement | CTP | Cameron, Potter | 29 min |
| Aug 25, 1:31 AM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Aug 25, 1:39 AM EDT | Severe Thunderstorm Warning | CTP | Somerset | 66 min |
| Aug 25, 2:12 AM EDT | Special Weather Statement | CTP | Cambria, Clearfield, Somerset | 63 min |
| Aug 25, 2:40 AM EDT | Severe Thunderstorm Warning | CTP | Somerset | 50 min |
| Aug 25, 3:12 AM EDT | Special Weather Statement | CTP | Bedford | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.